MAUDE Adverse Event Report: INION OY INION FREEDOMSCREW; BONE SCREW

INION OY INION FREEDOMSCREW; BONE SCREW
Model Number OSA-3545
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Wound Dehiscence (1154); Unspecified Infection (1930)
Date of Event 03/26/2024
Type of Reportable Event Serious Injury
Event or Problem Description
66-year old patient was in a car accident and was operated due to a traumatic open ankle fracture with dislocation and bone defect.Both internal and external fixation were used.The fracture was initially fixated with a metal plate, metal bone pins, absorbable sutures, allograft bone, silicone drainage device and inion freedomscrew.In addition to ankle fracture the patient also suffered from other injuries due to the car accident including right talus fracture, right ankle skin contusion and right lower limb vascular injuries, and underwent right ankle debridement, plaster fixation, closed negative pressure drainage (vsd) of the wound, vascular exploration and local fascial flap plasty.The patient was discharged and later the external fixation was removed at a time of outpatient review.4 months after fixation of the traumatic ankle fracture, the patient was admitted to the hospital after an outpatient checkup due to postoperative wound infection and plate exposure in the right ankle, and underwent another surgical procedure.The second procedure was right ankle fracture postoperative debridement of the exposed plate, removal of the internal fixation, internal fixation of the ankle fracture by osteotomy and reduction, stabilisation of the ankle, transfer of the covering with a tibial axial skin flap, angio-neurological exploration, and removal of the skin for skin grafting.According to the received information, the inion freedomscrew was not removed and no antibiotics were prescribed but the patient was given relevant symptomatic and supportive treatment at the ward, and a medication change was done.The patient's condition improved significantly, and he was discharged from the hospital.Based on the customer's evaluation, the cause of the incident was the patient's own reasons, and the open wound was seriously contaminated.
 
Additional Manufacturer Narrative
It was verified that there are no other complaints or nonconformities related to the lot 2308015.Final release documentation of osa-3545 lot 2308015 was reviewed.Sterilization dose and dimensional and mechanical properties of the lot were within the specification.Tyvek- and aluminum seals of inspected pouches passed for the visual inspection.Based on the information received by inion, it is probable that the patient suffered from postoperative infection and that the infection and metal plate exposure were not related to the inion freedomscrew.Open ankle fractures (which the patient suffered from) with associated skin injuries and injuries to blood vessels are generally more prone to postoperative infections.It is also noted that an external fixation is prone to infection.The hospital report evaluates the root cause of the infection to be patient related, serious contamination.Bacterial infection is a surgery-related risk, and this risk always exists when surgery is being performed, regardless which type of fixation implants are used.This risk is increased in cases of open ankle fractures and associated skin and blood vessel injuries.Open fractures expose the bone and internal tissues to the external environment, which increases the risk of contamination by bacteria and other pathogens.When skin and vascular injuries are present, the body's natural barriers to infection (skin and vascular integrity) are breached, making it easier for bacteria to invade and cause infection.Also managing open fractures often requires more complex surgical interventions, which can introduce additional risk factors for infection.In case of infection, biofilm can form on both metallic and biodegradable implants.Scientific publications have shown that the risk of bacterial infection is equal regardless which type of implants are used (metal vs.Biodegradable).The implant material degradation related inflammatory tissue reactions can sometimes occur after using biodegradable implants but are usually seen much later when the biodegradable implants start to degrade, approximately 1-2 years after operation and lead to sterile local symptoms.Inion has not received any information of this incident that would implicate relevance to the inion device.Post market surveillance data gathered throughout the years of inion freedomscrew implants do not give reason to believe that the incident would be related to the bioabsorbable implant.However, because the possible contribution of the inion device to the event cannot be ruled out without a doubt, and in the interest of compliance, this event is being reported.

Brand Name
INION FREEDOMSCREW
Common Device Name
BONE SCREW
Manufacturer (Section D)
INION OY
lääkärinkatu 2
tampere, 33520
FI  33520
Manufacturer (Section G)
INION OY
lääkärinkatu 2
tampere, 33520
FI   33520
Manufacturer Contact
kati marttinen
lääkärinkatu 2
tampere, 33520
FI   33520
MDR Report Key19664436
Report Number3003407235-2024-00003
Device Sequence Number20481921
Product Code HWC
UDI-Device Identifier06438408003301
UDI-Public06438408003301
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K123672
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 07/01/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/01/2026
Device Model NumberOSA-3545
Device Catalogue NumberOSA-3545
Device Lot Number2308015
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/21/2024
Initial Report FDA Received Date07/03/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/01/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ABSORBABLE SUTURES; ALLOGRAFT BONE; METAL BONE PINS; METAL PLATE; SILICONE DRAINAGE DEVICE
Outcome Attributed to Adverse Event Required Intervention;
Patient Age66 YR
Patient SexMale